Texas, 2014

High Wind in Texas, March 26 to 27, 2014

March 26 to 27, 2014 · NWS MAF · 2 events in 2 counties and zones

Strong mid level westerly winds resulted in high winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level westerly winds resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 12:04 PM MST, 47 minutes earlier.

Area forecast discussion, Mar 26, 12:04 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT Wed Mar 26 2014

.DISCUSSION...

Windy conditions, and fire weather concerns, will prevail the next
couple of days due to a broad low amplitude upper trough over the
western Conus.  The resultant flow aloft over the region will be
mainly westerly, which will aid temperatures warming above normal,
and periodic speed maxima within this flow providing the windy
conditions.  A High Wind Warning remains in effect for the Guadalupe
Mountains from 26/21Z until 28/00Z since h7 winds will increase to
near 35kt late this afternoon, peak around 60kt at 27/12Z, then
gradually taper off to around 30kt by 28/00Z.  Some of these
stronger mid level winds will also impinge upon the Davis
Mountains.  Since h7 wind speeds will begin to surpass 45kt around
27/09Z, have begun the High Wind Warning for the Davis Mountains
then and left it going through the day Thursday, although winds
there may subside during the afternoon.  A Wind Advisory may be
needed Thursday for a good deal of the southeast New Mexico Plains,
south across the Upper Trans Pecos, and to the east of the Davis
Mountains.  Some of these stronger winds could extend eastward
across the Permian Basin also.  Will make a mention in the Hazardous
Weather Outlook for now as wind speeds appear to be marginal in most
of the above locations.  As mentioned earlier, warm temperatures
will prevail, due in part to downslope westerly winds Thursday, and
northwesterly winds Friday.  The warmer temperatures will also
contribute to fire weather concerns.  Please see the Fire Weather
Discussion below for more info.

A weak cold front will make it south into the region Saturday, but
temperatures will only cool to near normal values, and mainly north
of Interstate 20.  Warmer temperatures will prevail too the south.
Any respite will be brief since westerly flow aloft will result in
surface lee trough development and warmer temperatures Sunday.  The
front will move back into the area Monday, but temperatures will end
up warmer than normal anyways due to the persistent westerly flow
aloft.  Rain chances will be nil, or just next to nil, through early
next week.  An upper trough is progged to amplify over the western
Conus then, and if it amplifies enough, we could see shower and
thunderstorm development on a dryline and/or a cold frontal
boundary.  All of this is highly speculative at this time since it
is 7+ days out, so have not added any Pops to the forecast at this
time.  67

&&

.FIRE WEATHER...

Red Flag Warning conditions have yet to materialize across southeast
New Mexico and western portions of west Texas at the time of this
AFD. Winds are still fairly light across these areas and RH's are
still in the 60-70 percent range across southeast NM and still in
the 20s across the warned areas in TX. Will go ahead and keep the
RFW going for now but think the best locations to see critical
thresholds will be across the Davis Mountain region and adjacent
plains. However, it may be a stretch to say these areas will remain
at RFW criteria for three or more hours given that the warning ends
at 01Z.

The attention then turns to Thursday, as a more widespread critical
fire weather day may occur. Winds will increase from the west by mid
morning or noontime, bringing drier air into the region. High
temperatures will be well above normal and confidence is high that
the critical 20ft wind speeds of 20mph or stronger will develop
across the region. Lower confidence exists with whether or not all
locations will meet the minimum RH threshold of 15 percent or less.
For now, will continue to handle the situation with a Fire Weather
Watch and leave it to the mid shift to make the decision of
upgrading to a Red Flag Warning or just issuing a Fire Danger
Statement.  27

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  80  51  79  /   0   0   0   0
BIG SPRING TX              57  83  52  82  /   0   0   0   0
CARLSBAD NM                54  80  52  78  /   0   0   0   0
DRYDEN TX                  57  89  56  88  /  10   0   0   0
FORT STOCKTON TX           56  84  54  83  /   0   0   0   0
GUADALUPE PASS TX          47  70  46  70  /   0   0   0   0
HOBBS NM                   48  77  47  77  /   0   0   0   0
MARFA TX                   37  74  40  72  /   0   0   0   0
MIDLAND INTL AIRPORT TX    54  82  51  80  /   0   0   0   0
ODESSA TX                  55  82  53  80  /   0   0   0   0
WINK TX                    50  83  49  83  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Thursday morning through Thursday
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WARNING until 6 PM MDT Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 7 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

TX...FIRE WEATHER WATCH from Thursday morning through Thursday
     evening FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Davis/Apache Mountains Area...Dawson...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     HIGH WIND WARNING until 6 PM MDT Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains...Loving...Reeves County and Upper Trans Pecos...
     Van Horn and Highway 54 Corridor.

     HIGH WIND WARNING from 4 AM to 7 PM CDT Thursday FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area.

&&

27/67
Hazardous weather outlook, Mar 26, 12:26 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT WED MAR 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT WED MAR 26 2014 /126 PM MDT WED MAR 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS CONTINUE THIS AFTERNOON ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...
AND PORTIONS OF THE UPPER TRANS PECOS. A RED FLAG WARNING REMAINS
IN EFFECT. HIGH WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT
THROUGH THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL CONTINUE THURSDAY ACROSS THE GUADALUPE MOUNTAINS
AS WELL AS THE DAVIS MOUNTAINS AND A HIGH WIND WARNING REMAINS IN
EFFECT. IN ADDITION...STRONG WINDS ARE LIKELY TO OCCUR ADJACENT TO
THE GUADALUPE AND DAVIS MOUNTAINS EAST THROUGH THE UPPER TRANS
PECOS. OTHERWISE...DRY AND WINDY CONDITIONS MAY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF THE REGION THURSDAY... A
FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 12:51 PM MST to March 27, 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
March 27, 6:30 AM CST to 7:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

McDonald Observatory recorded a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499999, 500001.